Skip to content

Birth control side effect or beginning of a flare?

02/23/2012

Belle

Thank you all for the sweet comments on my last post. I never expected that post to generate so much buzz, or to gain so many  new readers from it (welcome, y’all!). My heart still aches for Mo’s loss. I saw her recent blog post and the change to a very sad, black/gray template and my heart broke all over again.

I want to echo what so many other bloggers have observed – we have an absolutely amazing family in this little blog world. I have never met you guys, but feel so close to your stories and experiences. The fact that we all banded together so quickly to spread love and support across the globe blows my mind. If my blog were a public thing among work and friends I would absolutely use this as an example of how new media can change lives during my talk at our next conference. But alas, I don’t want our accountant reading the nitty-gritty details of my lady area!

So my period showed up rather early and with vengeance last Thursday. I guess I still had a lot of lining despite the Lupron trigger and lack of estrogen supplements! Per doctors instructions I started the dreaded pack of birth control pills on Sunday. Dr. Hope had me on Lo Estrin fe, which was delightful as far as side effects go. Other than a complete lack of sex drive and some lady part dryness I felt fine. Dr A. put me on Ortho Tri Cyclen. Like the real stuff, not the low stuff. I didn’t question his techniques as I’m sure there was a reason for his choosing this.

Since starting it I have had an upset tummy (too much pooping vs. my usual not enough pooping) and pretty bad nausea. I’m also extra crabby which is sort of becoming the norm with the constant flood of synthetic hormones running through my body.

Here is my worry: The last time I had a chronically upset stomach and fierce nausea is when I was starting to flare majorly with uveitis/insert mystery autoimmune/maybe lupus disease here. Now, the rational part of me knows this is a very common side effect of Ortho Tri Cyclen, but the spaz in me is all “I’m about to flare and get too sick and never get to transfer my embabies!” Which is ridiculous. I have been in remission for months now, I’m taking care of myself (although I have not been practicing my yoga regularly and taking time to meditate and breathe), I’m still on a maintenance dose of my steroid eye drops to keep inflammation at bay and I do not have the headaches I had last time with the uveitis.

Despite all this, I’m still freaking out so I am turning to you – how did you react to Ortho Tri Cyclen? Did you have nausea? Or do you think I’m legit and should call my Rheumatologist/Retina Specialist? I can tough it out for 6 weeks till we start the transfer protocol, but first I need to calm down and stop thinking I’m getting sick.

Advertisements

14 Comments

Post a comment
  1. February 23, 2012

    I would call just to be safe! I’ve never had any crazy side effects from BCP but I know others have, but this seems extreme. Better safe than sorry I would get myself checked out just in case!

  2. February 23, 2012

    I don’t have any experience with the birth control, but I can tell when I’m having a flare up b/c of the too much pooping. I was diagnosed with elevated natural killer cells and antiphospholipid antibodies (the anti-cardiolipin, not the lupus anticoagulants), and I tend to get those flare ups right after ovulation.

    I think it can’t hurt to call your specialist… can’t hurt anything, right?

    Good luck!

  3. Kat #
    February 23, 2012

    Back before infertility was even a blip on my radar I was on ortho tri cyclen for years. It didn’t cause nausea but it caused a host of other gastrointestinal problems. I would give it a week or so for your body to get used to it, but then definitely get it checked out if it’s stressing you out.

  4. achingforbaby #
    February 23, 2012

    I had nausea from orthotricyclen-lo…so I can only imagine the nausea I’d have from the “real” thing!!!

  5. February 23, 2012

    I did have tons of nausea, irritability, and stomach issues when I took Ortho Tri-Cyclen recently. That being said, I think it wouldn’t hurt to call your rheum just to get some piece of mind, if it’s not too much trouble for you. Good luck!

  6. February 23, 2012

    Don’t feel like you have to KNOW you’re sick to call the doctor! Do it for peace of mind.

    I am the daughter of a nurse, and we were trained to never visit the school nurse or go to the doctor until we were really, really sick. Now I’m realizing that was dumb! All it did was leave me treating my “colds” until they were full blown sinus infections that didn’t go away for weeks. It’s completely valid to seek a medical opinion, even if you’re not 100% sure you need one.

    I hope you feel better soon!

  7. February 23, 2012

    I had nausea and irritability (and significant weight gain) when I took ortho for a few months. I HATED it. I don’t remember GI issues. But I would still call your doctor just in case.

    • February 23, 2012

      Boo. I hate the weight gain side effect of birth control. I do hope that since I’m only on it for 35 days the weight gain will be minimal. And honestly, with the way it is killing my appetite, maybe I’ll be lucky and have the reverse effect! I would just love to lose the 10 pounds infertility has given me! Thanks for all the input. I think I’ll wait it out for a few more days and then call if I still feel off. I’m hoping some nights of early bed, a good anti inflammatory diet and acupuncture can help me out!

  8. February 23, 2012

    I’m going to echo what everyone else is saying: if you feel off, call your doc.

    When first going on BCPs after a couple of years, it took my body a little bit of time to adjust (a bit of nausea and an upset stomach), so it is entirely possible that this is normal. But I don’t want you to ignore the signs if you feel things are off. Because you’ve been through the flares and it’s always better to be cautious.

    Hope you feel better soon.

  9. February 23, 2012

    I say it’s worth a call…. I was on Ortho back in college and didn’t have those problems. Maybe a little poopy butt, but that was probably from all the dairy I used to eat. It’s probably nothing and just some lame side affects but call you doc just to let them know what’s going on….

  10. February 23, 2012

    I wish I had some insight for you — unfortunately I do not. I do know I always had weird reactions to IVF cycles and my body took a long time to recover just from stimming – and I don’t have lupus. I’m hoping that is what it is for you 🙂

  11. February 24, 2012

    I personally don’t know anything about autoimmune anything, but like others have said I would give them a call just in case. Better safe than sorry.

  12. February 24, 2012

    I have never had side effects from birth control pills myself, and I don’t know the type you mention. I just hope you are ok and not getting sick. Thinking of you!

  13. 35life #
    February 24, 2012

    It’s been a while since Ortho for me, but I recall some people complaining of some nausea on it, at least while adjusting. I went back on the pill for the first time in nearly two years for a bit and I felt a little “off”. Couldn’t quite put my finger on it. But I was only on it for about six weeks before our IVF round two. Wish I had more advice for you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: